Tardive dyskinesia (TD) is a neurological syndrome. It results from using antipsychotic drugs. This class of drugs is used to treat psychiatric conditions, like schizophrenia . TD consists of a group of symptoms including:
- Abnormal twisting movements
- Abnormal postures due to sustained muscle contractions
It is unclear exactly why Tardive dyskinesia develops. Long-term use of antipsychotics can cause changes in the brain chemistry that lead to the symptoms. Nerve cells may also become overly sensitive to certain substances. Not everyone who takes these drugs develops TD.
Tardive dyskinesia (TD) is more common in women and in people over the age of 54. Other factors that may increase your risk of TD include:
Use of antipsychotics, especially if the drugs:
- Are taken in high doses for longer than 6 months
- Are first-generation drugs, which are the first drugs developed to treat a condition
- Use of metoclopramide and prochlorperazine—These medications are used to treat gastrointestinal problems, like nausea, vomiting, delayed bowel emptying, and gastroesophageal reflux disease (GERD), especially if taken for more than 3 months
- Possible genetic factor
Having a disease that may require using antipsychotics, such as:
- Mood or other psychiatric disorders
- Behavioral problems that occur with psychiatric or neurologic disorders, such as agitation in Alzheimer's disease
- Digestive disorders
Tardive dyskinesia (TD) causes repetitive movements. Movements usually occur in the face, mouth, limbs, or trunk. The movements are involuntary and serve no purpose. They may occur occasionally or all of the time. They may or may not be noticeable. Symptoms may begin while on the drug or within weeks of stopping it.
Symptoms may include:
- Sticking out the tongue
- Twisting the tongue
- Smacking lips
- Puckering lips
- Blinking eyes
- Facial tics
- Foot tapping
- Moving fingers as if playing the piano
- Rapidly moving arms, legs, or body
- Writhing movements
- Pelvic thrusts
- Noisy breathing
They can worsen with:
- Moving other parts of the body
- Taking certain drugs
Symptoms may decrease with:
- Purposely moving the affected body part
The doctor will ask about your symptoms and medical history. A physical exam will be done. Other disorders can cause symptoms similar to those of Tardive dyskinesia (TD). The doctor will rule out other disorders before making a diagnosis. There is no specific test for TD.
Tests to rule out other disorders may include:
- Blood tests
- Imaging tests can evaluate the brain and surrounding structures. They may include:
|CT Scan of the Head|
|Copyright © Nucleus Medical Media, Inc.|
To treat Tardive dyskinesia, your doctor may:
- Stop the antipsychotic medication
- Lower the dose
- Switch you to a different medication
- Recommend vitamin B6 or vitamin E, which may reduce the risk of worsening symptoms
Symptoms may decrease over time even if you continue to take the antipsychotic drug. Younger people tend to do better.
Some medications may help decrease symptoms, such as:
- Antiseizure drugs
- Antipsychotic drugs that may help with movement disorders
Deep Brain Stimulation (DBS) is being evaluated for the treatment of Tardive dyskinesia.
To help reduce your chances of TD from an antipsychotic drug:
Talk with your doctor about:
- Risks and benefits of the medication
- Whether the dose is right for you and how well the drug is working
- Other medications you can try that have less risk of TD
- Whether you can take a drug holiday to take a break from using the medication
- For even a small symptom of TD that you have—early treatment works best
- Do not stop taking your medication without first talking to your doctor. If you stop the drug right away, it may trigger TD.
- See your doctor on a regular basis as advised.
- Rimas Lukas, MD
- Reviewed: 05/2016
- Updated: 06/02/2014
Please note, not all procedures included in this resource library are available at Henry Ford Allegiance Health or performed by Henry Ford Allegiance Health physicians.
All EBSCO Publishing proprietary, consumer health and medical information found on this site is accredited by URAC. URAC's Health Web Site Accreditation Program requires compliance with 53 rigorous standards of quality and accountability, verified by independent audits. To send comments or feedback to our Editorial Team regarding the content please email us at HLEditorialTeam@ebscohost.com.
This content is reviewed regularly and is updated when new and relevant evidence is made available. This information is neither intended nor implied to be a substitute for professional medical advice. Always seek the advice of your physician or other qualified health provider prior to starting any new treatment or with questions regarding a medical condition.